Sunday, March 31, 2013

Feeling Well Enough to Blog


 
As I’ve mentioned, I haven’t been able to blog very much lately, mostly because the oral chemotherapy makes me pretty dizzy and working on the computer makes me nauseous.  However, the other reason I haven’t blogged much is because I really didn’t want to write that things weren’t going very well for me. It’s hard to write about that.  However, more recently I think things have gotten a little better and I have more energy to write.

I was very hopeful that the new oral medication would be a game changer for me.  I hoped that I wouldn’t have much in the way of side effects and that overall, it would be much easier for me…and my family.  After all, it’s a twice a day pill, rather than a 3-5 hour IV session every three weeks, followed by 5-7 days of nausea and vomiting, etc.  Sadly, and disappointingly, the oral medication is no easier or better.  I will, however, describe it in the conscientious way I do when trying to be critical of a person, place, event, etc.  – I will sandwich the criticism between two positives.  Here I go…

The good news about the oral medication is that my hair is starting to grow back.  Oddly, it’s much grayer than it was before.  I think, although I’m not sure, that more of the dark hairs fell out leaving the gray ones and it’s the gray ones that are growing back faster.  Also I am not getting mouth sores with this new med.

However, the nausea and vomiting are much worse.  After taking each pill, I get dizzy.  I will say that I’m dizzy for shorter amounts of time the longer I’m on the med.  (When I first started the oral med, I was dizzy for nearly 10-12 hours.  I’d have an hour or two of relief before I’d have to down another pill.)  Now the dizziness starts to fade in 1-3 hours.  I often get nauseous from being dizzy, too.  The frequency of actually vomiting is much higher on the oral med than the IV chemo…and I HATE vomiting.  The answer to all this from my doctor is to try more and different anti-nausea medications.  My goal has always been to be on as few medications as possible – which is impossible as a cancer patient.  I have several other minor side effects, such as visual changes and constipation.  Two of the more significant ones are fatigue and taste changes.   I don’t know if it’s the disease I’m fighting or the medications I’m taking to fight this disease that are making me so tired all the time.  And although it’s thought that the oral med makes food tastes so differently, it may be any of the other medications that I’m on, or the combination.  But just imagine sitting in front of a hot meal that smells amazing only to bite into it and feel like you’ve just taken a swig of dish soap mixed with lighter fluid. 

The second positive is that I think things are getting better.  (I really hate to write that because I’m so afraid that I’ll jinx myself.   So everyone, when you read this, please knock on wood for me.)   My dizziness is lasting a shorter time, and the nausea/vomiting seem to be lightening up a bit.  I’m hoping that my body is adjusting to the new oral medication and in time, the side effects will subside.  (I actually wrote this entire blog without nausea…a first since I started my new med.) 

You know me and my mantra:

 

4 comments:

Mike said...

Knocking on wood now L.

Dana Shields said...

me too. just knocked on our pine kitchen table. ;-)
we are all thinking about you. sending you lots of love and hugs.
Dana, Bob, and Charlie.

Shirley Kroot said...

Hope the side effects continue to diminish & you continue to feel better and improve. Love and hugs and prayers, Shirley & Mike

Wanwan said...

I had lunch with Emiko, Akiye and Chizuko (Rich's ex) yesterday. They all asked about you and send their best wishes to you. Along with Tsutomu's and mine, of course!
Jeri